Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 130, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2012, 8:26 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 8:26 PM MDT (02:26 UTC)
- Expired
- Jul 17, 2012, 9:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, ND, Hettinger County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS53 KBIS 180226
SVRBIS
NDC001-041-180330-
/O.NEW.KBIS.SV.W.0130.120718T0226Z-120718T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM MDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 930 PM MDT.
* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTH OF REEDER TO 16 MILES SOUTHWEST OF
HETTINGER TO 39 MILES SOUTH OF WHITE BUTTE...AND MOVING NORTHEAST
AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BUCYRUS AROUND 845 PM MDT.
HETTINGER AROUND 855 PM MDT.
HAYNES AROUND 905 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WINDS OVER 60 MPH...1 MILE
NORTH OF RALPH IN HARDING COUNTY. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4594 10298 4609 10299 4636 10206 4619 10201
4595 10199 4593 10201
TIME...MOT...LOC 0226Z 247DEG 24KT 4595 10293 4582 10279
4541 10260
WIND...HAIL 70MPH <.75IN
$$
KINNEY3 follow-up statements
813
WWUS53 KBIS 180253
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CDT TUE JUL 17 2012
NDC001-041-180330-
/O.CON.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
853 PM MDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HETTINGER AND ADAMS COUNTIES UNTIL 930 PM MDT...
AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUCYRUS TO HAYNES...MOVING NORTHEAST AT 35 MPH. HALF INCH SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
HETTINGER...HAYNES AND BUCYRUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS IN NORTHERN
HARDING COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4594 10207 4594 10222 4595 10286 4612 10287
4636 10206 4619 10201 4595 10199 4593 10201
4593 10203 4593 10207
TIME...MOT...LOC 0252Z 247DEG 32KT 4613 10270 4598 10250
WIND...HAIL 60MPH 0.75IN
$$
KINNEY451
WWUS53 KBIS 180314
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE JUL 17 2012
NDC001-041-180330-
/O.CON.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
914 PM MDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HETTINGER AND EASTERN ADAMS COUNTIES UNTIL 930 PM MDT...
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 14 MILES SOUTHWEST OF MOTT TO 6 MILES NORTHWEST OF NORTH
LEMMON...MOVING NORTHEAST AT 35 MPH.
IN ADDITION...THESE STORMS PRODUCED 60 MPH WINDS JUST SOUTH OF
HETTINGER IN SOUTH DAKOTA SHORTLY BEFORE 9 PM MDT.
SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN ADAMS
AND SOUTHEASTERN HETTINGER COUNTIES.
LAT...LON 4595 10263 4616 10274 4618 10270 4617 10268
4619 10267 4619 10263 4636 10207 4619 10201
4595 10199 4593 10201
TIME...MOT...LOC 0312Z 246DEG 29KT 4620 10249 4599 10226
WIND...HAIL 60MPH <.75IN
$$
KINNEY553
WWUS53 KBIS 180332
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT TUE JUL 17 2012
NDC001-041-180342-
/O.EXP.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
932 PM MDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER AND
EASTERN ADAMS COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS AROUND 50 MPH ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS...FROM LEMMON TO BENTLEY...THROUGH 10 PM CDT.
LAT...LON 4595 10263 4616 10274 4618 10270 4617 10268
4619 10267 4619 10263 4636 10207 4619 10201
4595 10199 4593 10201
TIME...MOT...LOC 0314Z 246DEG 29KT 4620 10247 4599 10224
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:16 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 17, 7:16 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 816 PM CDT TUE JUL 17 2012 .DISCUSSION... MADE SOME ADJUSTMENTS TO POPS AND WEATHER FOR CURRENT TRENDS...AND TO INCREASE OVERNIGHT ACROSS THE NORTH. A COMPLEX OF STORMS IN NW SOUTH DAKOTA MAY SKIRT THE SOUTHERN COUNTIES...AND A LINE OF STORMS IS ALSO MOVING INTO NE MONTANA...POTENTIALLY IMPACTING THE FORECAST AREA LATER TONIGHT. THE OVERALL ENVIRONMENT FOR SEVERE WEATHER IS NOT VERY FAVORABLE...WITH RELATIVELY WEAK DEEP LAYER SHEAR AND LIMITED INSTABILITY. SPC HAS DROPPED THE WESTERN AND SOUTHERN COUNTIES FROM THE DAY 1 SLIGHT RISK AREA. HOWEVER...THERE IS STILL PLENTY OF MOISTURE...AND TRAINING CELLS IN GOLDEN VALLEY COUNTY PROMPTED A SMALL STREAM FLOOD ADVISORY. AN ISOLATED SEVERE STORM CAN'T BE COMPLETELY DISCOUNTED TONIGHT. && .AVIATION... HAVE FOLLOWED HRRR MODEL IN ESTIMATING WEST TO EAST TIMING OF BEST THUNDERSTORM CHANCES OVERNIGHT AT KBIS/KISN/KMOT/KDIK...WHERE VCTS GROUPS HAVE BEEN INCLUDED. SOME MVFR FOG COULD ALSO OCCUR AT KJMS/KBIS DURING THE EARLY MORNING HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/AVIATION...RK
Hazardous weather outlook, Jul 17, 2:28 PM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 328 PM CDT TUE JUL 17 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 328 PM CDT TUE JUL 17 2012 /228 PM MDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE IN WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA. SEVERE THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CONTINUED CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY EVENING THROUGH TUESDAY NIGHT. IF YOU OBSERVE SEVERE WEATHER...PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. KS
In the hours before
Special weather statement, Jul 17, 5:41 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 641 PM CDT TUE JUL 17 2012 NDZ031-040-180045- GOLDEN VALLEY-SLOPE- 541 PM MDT TUE JUL 17 2012 ...SPECIAL WEATHER STATEMENT... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN GOLVA AND ALPHA...MOVING NORTH AROUND 15 MPH. OTHER STORMS WERE DEVELOPING NEAR CARLYE AND BEACH. THE STRONGEST STORMS COULD PRODUCE PENNY SIZE HAIL AND WINDS GREATER THAN 40 MPH. LOCALLY HEAVY RAIN IS POSSIBLE...AND MOTORISTS SHOULD BE PREPARED FOR PONDING WATER ON ROADS. LOCATIONS IMPACTED INCLUDE... SENTINEL BUTTE... BEACH... GOLVA... ALPHA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Jul 17, 6:45 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT TUE JUL 17 2012 NDZ017-031-032-040-180145- BILLINGS-GOLDEN VALLEY-MCKENZIE-SLOPE- 645 PM MDT TUE JUL 17 2012 ...SPECIAL WEATHER STATEMENT... AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM TROTTERS...SOUTH THROUGH GOLDEN VALLEY COUNTY. THESE STORMS WERE CONTINUING TO REDEVELOP AND MOVE SLOWLY NORTHEAST. EXPECT PERIODS OF LOCALLY HEAVY RAINFALL...WITH PONDING WATER ON ROADS...AND RISES ON SMALL CREEKS AND STREAMS. THE STRONGEST STORMS COULD ALSO PRODUCE ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH. LOCATIONS IMPACTED INCLUDE... SENTINEL BUTTE... TROTTERS... MEDORA... BEACH... GOLVA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Jul 17, 7:58 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 858 PM CDT TUE JUL 17 2012 NDZ043-044-180300- ADAMS-BOWMAN- 758 PM MDT TUE JUL 17 2012 ...LINE OF STRONG STORMS MOVING INTO FAR SOUTHWEST NORTH DAKOTA... AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL HARDING COUNTY TO PERKINS COUNTY...MOVING NORTHEAST AT 30 MPH. STRONG WIND GUSTS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GASCOYNE... SCRANTON... REEDER... BUCYRUS... HETTINGER... HAYNES... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:38 PM MDT | Areal Flood Advisory | BIS | Golden Valley | 6 hr |
| Jul 18, 1:37 PM MDT | Heat Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 31 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.